Purpose: Hyperuricemia and gouty arthritis have been associated with cyclosporine use in renal transplant recipients. Patients requiring heart or heart-lung transplantation may have additional risk factors for the development of gout, yet it has not previously been described in this population. We share herein our clinical experience with gouty arthritis in six heart transplant recipients. Patients and methods: During a one-year period, six hospitalized male heart transplant patients were seen in consultation for gouty arthritis. Five were subsequently followed for gout as outpatients; the sixth died within six months. Management included trials of nonsteroidal anti-inflammatory drugs (NSAIDs), colchicine, allopurinol, and intra-articular steroid injections, as well as attempts to minimize cyclosporine nephrotoxicity. Results: Three patients had gout in remission at time of transplant surgery, and three others developed gout for the first time two to 45 months after transplantation. Following transplant surgery, both pre-existing and new-onset gout appeared to exhibit an accelerated course, with unusually rapid development of chronic polyarticular disease and tophi in four of the five patients followed for more than six months. Peak serum uric acid levels ranged from 11.0 mg/dL to 16.5 mg/dL. NSAIDs produced reversible renal insufficiency in four patients. Gout-related infections occurred in three patients, one of whom died. Conclusion: Acute gouty arthritis may occur in the heart transplant recipient despite concomitant use of immunosuppressive drugs. Cyclosporine, with its attendant hypertension and nephrotoxicity, appears to be the major risk factor for hyperuricemia in this setting, leading to the accelerated development of tophi and chronic polyarthritis. Management is complicated by the patients' renal insufficiency and propensity to infection, as well as by interaction with transplant-related medications. Prevention of hyperuricemia by minimizing cyclosporine nephrotoxicity appears to be the best management strategy, with judicious use of allopurinol for those patients in whom this preventive approach fails.
ASJC Scopus subject areas